Alert archive / Washington / Red Flag Warnings in 2023

Red Flag Warning 8, NWS Spokane, WA

August 2, 2023Chelan County, Douglas County, Grant County, Washington

NWS Spokane, WA issued this red flag warning at Aug 2, 2023, 8:17 AM PDT for Chelan County, Douglas County, Grant County, Washington. It took effect at Aug 2, 2023, 3:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2023, 8:17 AM PDT (15:17 UTC)
In effect from
Aug 2, 2023, 3:00 PM PDT
Expired
Aug 2, 2023, 10:00 PM PDT
In force
7 hr
Issued by
NWS Spokane, WA

Counties Chelan County, WA, Douglas County, WA, Grant County, WA

The radar

The Spokane radar (KOTX), 172 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.3 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2844 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WWUS86 KOTX 021517
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
817 AM PDT Wed Aug 2 2023

...GUSTY WINDS AND CRITICALLY LOW RELATIVE HUMIDITIES TODAY...


WAZ705-706-030500-
/O.NEW.KOTX.FW.W.0008.230802T2200Z-230803T0500Z/
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
817 AM PDT Wed Aug 2 2023

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM
PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE
WATERVILLE PLATEAU AND WENATCHEE VALLEY/FOOTHILLS OF CENTRAL
WASHINGTON CASCADES...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 3 PM this afternoon to 10 PM PDT this evening.

* Affected Area: Fire Weather Zone 705 Foothills of Central
  Washington Cascades and Fire Weather Zone 706 Waterville Plateau.

* Winds: West 10 to 20 mph with gusts up to 25 mph.

* Relative Humidities: 9 to 16 percent.

* Impacts: Any new or existing fires have the potential to spread
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
LN
1 follow-up statement
031 
WWUS86 KOTX 030440
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
940 PM PDT Wed Aug 2 2023

WAZ705-706-030545-
/O.EXP.KOTX.FW.W.0008.000000T0000Z-230803T0500Z/
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
940 PM PDT Wed Aug 2 2023

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 705 AND 706...

Relative humidity has been on the increase this evening with
critical wind and relative humidity thresholds coming to an end.
Thus the Red Flag Warning will expire at 10 PM PDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 2, 3:00 AM PDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 2, 3:00 AM PDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
300 AM PDT Wed Aug 2 2023

.SYNOPSIS...

The region will continue to see ongoing warm and dry weather.
Increased chances of thunderstorms begins Thursday night and
continues at times through the weekend.

&&

.DISCUSSION...
Today through Friday night: a hot, dry pattern will continue
before some moisture starts increasing into the region, with
increased clouds and some precipitation chances. First today the
region remains in a mild southwest flow under a ridge. Some
higher clouds will spill into the southeastern WA and the ID
Panhandle ahead of the monsoonal moisture over the Great Basin,
but otherwise it will be mostly sunny. With a modest gradient
cross-Cascade gradient look for some breezy conditions later this
afternoon and evening around the Cascade gaps into the Waterville
Plateau and western Columbia Basin. With PWATs averaging around
40-80% of normal, the hot ridge and southwest flow, look for very
dry conditions. Afternoon RH values are forecast to bottom out in
the teens over much of the region. Those breezy winds are expected
to be most notable late this afternoon and evening, so may not
entirely sync up with the lowest RH values. This will be
monitored, but either way hot, dry and breezy conditions will be
of concern for the first weather community.

Thursday will be similar to day, but some monsoonal moisture
starts to push further into the region from the Great Basin,
bringing most clouds to the southeastern CWA and a chance for
showers and perhaps some isolated embedded thunderstorms over near
the Blue Mountains to the lower ID Panhandle. Best chances don't
really develop until late Thursday afternoon into Thursday night.
Friday the moisture continues to move into the region with
increased cloud cover and a broader potential for showers and
isolated embedded thunderstorms over the ID Panhandle and perhaps
near the far north Cascades. Overall chances are around 15-30%.
Otherwise it will be dry.

Expect some haze around the region from regional wildfires, with
the best potential around the Okanogan Valley, near the Eagle
Bluff wildfire and then over southeast WA through the central and
southern ID Panhandle. Some lower level smoke is also possible
near the Eagle Bluff fire. Temperatures will largely be in the
middle to upper 90s through Thursday, then drop a tad Friday with
highs in the upper 80s to mid-90s. /Solveig

Saturday through Tuesday: By this time interval precipitable
water content across most of Eastern Washington and North Idaho is
running above normal, roughly between 110 to 160 percent of
normal along with some weak mid level instability, due to moisture
moving up from the south and east under the large amplitude
cluttered ridge / almost split flow pattern influencing the
Pacific Northwest. Looking at some deterministic runs to find key
shortwave features which may alter the pattern more include
potentially more robust shortwave ridging getting amplified by
disturbances approaching from the the west/northwest may help
stabilize things a bit and allow decreased mention of pops,
including thunderstorms for Monday, however the cold front pumping
up this brief shortwave ridging looks to flatten it all out
Tuesday thus the mention of showers and thunder return. This
pattern makes it a bit more difficult to articulate any
temperature trends with the NBM 1D viewer showing rather large
boxes and whiskers so for now it might be safe to just say there
is enough uncertainty to note one. To top this off there is always
potential this time of year to add more nuisance lofted smoke
from local and regional fires. /Pelatti

&&

.AVIATION...
12Z TAFs: A dry atmosphere will yield to VFR conditions at the
TAF sites across the region. Light haze will continue from smoke
aloft. Any local fires could prompt reductions in visibilities in
the direct vicinity of the burn.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        94  59  92  62  89  61 /   0   0   0   0  10  10
Coeur d'Alene  94  59  92  61  88  61 /   0   0   0   0  10  10
Pullman        90  54  88  58  83  54 /   0   0   0  10  10  10
Lewiston       99  67  97  70  92  67 /   0   0   0  20  10  10
Colville       93  47  93  51  92  54 /   0   0   0   0  10  10
Sandpoint      91  53  91  55  87  57 /   0   0   0   0  10  20
Kellogg        92  64  89  65  84  63 /   0   0   0  10  10  20
Moses Lake     94  56  94  60  92  62 /   0   0   0   0  10  10
Wenatchee      93  63  93  67  94  68 /   0   0   0   0  10  10
Omak           96  60  96  63  96  65 /   0   0   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

Nearby

Red Flag Warnings in Washington, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.